A 54-year-old dressmaker was referred to the specialist palliative care inpatient unit from her home. The patient had a six-month history of colorectal carcinoma on a background of ulcerative colitis. She had undergone an ileocaecal bypass and commenced systemic chemotherapy. In the past few weeks she had experienced increasing pain affecting her right shoulder
What is the diagnosis and management?
Routine investigations including a bone scan were reported as normal. An ultrasound and CT scan of the abdomen and pelvis revealed multiple metastases throughout both lobes of the liver. The clinical suspicion was of referred liver capsule pain.
The patient was treated with oxycodone in combination with an NSAID and steroids. Her pain persisted and increased in severity. The opioid was switched to morphine sulphate and subsequently gabapentin was added to her regimen.
Appropriate dose titration of the morphine failed to offer any significant analgesia. At this point, hospice admission was arranged. On admission, the patient reported an altered pattern of pain, which was now described as affecting both shoulders and shooting down her arms.
Clinical examination identified a right-sided Horner’s syndrome. The clinical suspicion changed to neural compression and an urgent MRI scan of the spine was requested. The dose of steroid was increased pending the outcome of the MRI. The scan was performed on the following day and showed a ‘pathological fracture at T1 with associated retropulsion and impingement on the cord at this level’.
Spinal cord compression is a medical emergency. Specialist palliative care services should have established protocols in place to ensure that patients suspected of having spinal cord compression can access appropriate imaging and be reviewed by neurosurgery and radiotherapy colleagues without delay.
The patient was referred for urgent neurosurgical review, where it was decided that surgical decompression and stabilisation were not indicated in view of her overall performance status. She was treated with a single fraction of radiotherapy and transferred back to the specialist palliative care inpatient unit.
The patient remained at the hospice over the following two weeks. The radiotherapy offered her excellent analgesia, although she had progressive neurological and functional deterioration. The patient was fully aware of the nature, extent, and implications of her disease.
She expressed the wish to go home to die and was fully supported in this regard by her family and community-based healthcare professionals. At the time of discharge, excellent pain and symptom control were achieved on a continuous subcutaneous infusion of oxycodone 10mg, levomepromazine 6.25mg, and midazolam 10mg per 24 hours. The patient died peacefully at home four days later.
Horner’s syndrome describes a range of features associated with interruption of the sympathetic innervation to the eye. Lesions at any point along the course of the sympathetic pathway may result in Horner’s syndrome.
Fibres arise in the hypothalamus and descend through the midbrain and pons. They exit the cord at T1 and ascend to the superior cervical ganglion (C3-C4). Fibres ascend along the internal carotid artery to enter the cavernous sinus. They enter the orbit via the superior orbital fissure. Signs of the condition include ptosis (drooping of the eyelid), miosis (small pupil), and ipsilateral anhydrosis (impaired sweating on the affected side).
In palliative care, the importance of regular and systematic review for each patient cannot be overemphasised. Most of the patients treated by a palliative care team have an active and progressive disease. Consequently, significant symptoms and signs may change over time, occasionally with alarming rapidity. The astute clinician will be vigilant about these changing events.
Clinicians typically make a presumptive diagnosis of the cause or causes of a symptom based on the patient’s description, which is then interpreted in the context of known or suspected disease sites. When patients’ symptoms fail to respond to established therapies and/or the symptoms and signs change, clinicians must revisit this presumptive diagnosis and search for additional or contributing factors.
Thanks to Dr Marie Murphy, consultant physician in palliative medicine at Marymount Hospice, Mercy University Hospital and South Infirmary-Victoria University Hospital, Cork, for kind permission to report this case.
|Dr Tony O’Brien is medical director of Marymount Hospice, Cork, and consultant physician in palliative medicine at Cork University Hospital.|